Log in
MPN Voice
4,448 members6,029 posts

Started Hydroxy - 6 month report

Well after initially refusing Hydroxycarbamide when I turned 60, my haemo showed me a graph of risk of stroke - so I decided to take it!

I'm pleased to report that 6 months later, taking 9x500g capsules a week, the platelet count has reduced from 620 to 334. None of the side effects I was anxious about have materialised so far - I wouldn't know I was even taking anything.

I hope this is encouraging for others embarking on the hydroxy journey :-)

29 Replies
oldestnewest

That's great. I had the same experience. No side effects.

1 like
Reply

How old are you and what is your plate count before and after?

Reply

That’s good news

2 likes
Reply

I’ve been taking it for 9 months and like you, no side effects and platelet count reduction. Yay for us!

1 like
Reply

Thanks for them words of hope starting the meds is such a big worry it's nice to hear a an uplifting story and I'm really glad things are going well for you. I start the meds at 60 I'm 57 now so was dreading it but your words have reduced my anxieties so thank you.

1 like
Reply

That's good to hear :-)

Reply

Glad to hear this. This has been my experience too.

2 likes
Reply

Hydroxyurea is convenient, cheap and effective. Many people use it for years without problems. Be alert to possible side effects and maintain a good relationship with the prescribing physician. Do not count on other medical people to connect the dots.

2 likes
Reply

That’s great. I was diagnosed with ET at age 52 when my platelets were at 600,000. I had the same experience and my platelets dropped to about 325,000. I stupidly stopy taking the Hydroxy because I thought I was OK and ended up at the hospital with a blood clot in my spleen with my platelets at 800,000. I haven’t stopped since and I’ve been ok. I’m 63 now. Two years ago, I was diagnosed with PV and now I take Jakafi (Ruxolitinib) as well.

1 like
Reply

Good tip about not stopping taking them - thanks

Reply

Jakafi has lots side effect?

Reply

That’s hard to say. When I started I felt that it caused headaches and even more fatigue. So my dr reduced my dosage but then my platelets kept increasing and my other numbers became really unstable and I became anemic. My Dr told me I had to increase my jakafi from 10 mg/day to 20/day which I started a couple of weeks ago. I’m actually starting to feel better with less headaches and more energy. So I think that your body just has to adjust to these medications.

Reply

Thank you for this positive post. I was diagnosed with ET In September 2018 and put on Hydroxy which I only took for two or three weeks before suspending it while I had radiotherapy for breast cancer. I have a Haematology appointment in March and was considering asking if I would be alright just taking Aspirin and not going back on Hydroxy. I will not now be as quick to dismiss going back on Hydroxy.

3 likes
Reply

yes I am similar, taking 11 hydroxyl weekly. Started last year and touch wood, no side effects. Its helpful to others to know I was terrified to even handle the tabs at first thinking they would be nearly lethal!!

Hope all goes well.

3 likes
Reply

Thanks!

Reply

Hi, it's the language they use that is the THING??????

However once common sense takes over your mind begins to accept the necessary.

We are all here to listen to your concerns and in sharing and caring none of us should feel vulnerable, lonely or plain spooked.

Any time the door is open.

2 likes
Reply

Yes I think sharing info has been fantastic. When you first hear your diagnosis, you have no idea whether you are in danger or if you have been given what can feel like a terminal illness!!

My work team all bought me flowers and cookies as I came back saying I had started chemo. As I have stayed well, I then chuckled as I felt rather a fraud....

take care and hope we all do well with our unusual conditions

1 like
Reply

I was diagnosed in October2018. I’m on 1000mg a day Hydroxy. My platelets gone down from 1370 to 385. My iron seemed ok last appointment. Still get tired so rest more and do chores when less tired.

1 like
Reply

I start today..so reading this is so reassuring. I have ET and Calr platelets are 1645. I am only 55 but realise platelets need to come down now. They've given me alipurinol to take for a week.. so here goes. . Thanks

3 likes
Reply

Hope all goes well, I can offer support and say that the tablets seem very good and do not cause anywhere near the trouble I expected.

Hope they suit you well and you can feel better.

1 like
Reply

Never heard alipurinol?

How is this med?

Reply

It's given to protect kidneys . I took it for a week . Stops build up of waste products caused by HU .. harming the kidneys. Apparently HU leads to build up of waste products.. uric acid which can harm the kidneys. Taking this stops the build up I believe. Hope that helps.

Reply

Thats good to hear, I turn 60 in September ET JAK 2 POS, and my consultant has indicated putting me on Hydroxy and gave me a leaflet all about it to discuss at my next appointment. My platelets are around 450, and have been since diagnosed 7 year ago, only once did they go up to 513, healthy, and therefore reluctant to start. I am doing as much research as possible. My biggest concern is that I had a malignant melanoma removed 5 year ago and Hydroxy can increase your risk to skin cancer.

1 like
Reply

My platelets were 1380 after I was diagnosed. I’ve been on 1000 Hydrea for some months. Last appointment January it was 380 and my anemia improved. I’ve another appointment in March so have to wait and see how it goes. I’m in my 60s. Best thing is my headaches started to improve 3 weeks ago. Which is great for me as been having constant headaches every single day for over 2 years.

1 like
Reply

Oh no!!! My platelets went up in March from 380 to 547. Weird how fast these platelets go up as since being diagnosed as ET CALR they can can go down for 4 months then rise again. I’m worrying my headaches will come back.

Reply

Well after 3 weeks pleased to report all is well. Platelets dropped by 200 in first two weeks. Few or no side effects.. a bit tired but that's it so far.. I know its early days but it's reassuring to know. I follow the advice given and drink lots of water and when tired I rest. . I just hope everyone else has a good response to their medication. It's not an easy journey I know.

2 likes
Reply

Am I the only one who had bad symptoms on this drug

Reply

No I get so drained what with tummy aches and diarrhoea. Which causes fatigue and it takes me days to pick up again. Them I may be ok for a few weeks then back to side effects. But I suppose the headaches have calmed. But who says they won’t come back. Also I think my hair going thinner. So I’m having it trimmed next week.

Reply

I've been on it now for 10 weeks and can only report good things. My platelets had rocketed 1680 now for the first-time in 5 years they've dropped by 580 to 1100.

I am on a long journey I know.. early doors. I'm 55 just wanted to be normal again. Or my own kind of normal. If tgey get under 1000 by next week they are heading in the right direction. Side effects a bit tired to begin with that's it. I am one of the lucky ones.. I know and I appreciate that. It's a scary condition but we have to always try and be hopeful.

Reply

You may also like...